Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 283, NWS Sioux Falls, SD

October 6, 2007Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 6, 2007, 12:08 AM CDT for Turner County, South Dakota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2007, 12:08 AM CDT (05:08 UTC)
Expired
Oct 6, 2007, 12:30 AM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 27 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 12:10 AM CDTHAIL 14 E Parker, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060508
SVRFSD
SDC125-060530-
/O.NEW.KFSD.SV.W.0283.071006T0508Z-071006T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT SAT OCT 6 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1230 AM CDT

* AT 1208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES EAST OF PARKER...OR ABOUT NEAR PARKER...
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL TURNER COUNTY THROUGH 1220 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4337 9695 4336 9719 4350 9710 4351 9703
      4351 9701 4351 9693 4350 9692
TIME...MOT...LOC 0508Z 230DEG 32KT 4342 9703

$$

LIEBL
1 follow-up statement
000 
WWUS53 KFSD 060523
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT SAT OCT 6 2007

SDC125-060532-
/O.EXP.KFSD.SV.W.0283.000000T0000Z-071006T0530Z/
TURNER SD-
1222 AM CDT SAT OCT 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER COUNTY
EXPIRES AT 1230 AM CDT...

THE STORM IS NO LONGER SEVERE...BUT WILL CONTINUE TO PRODUCE HEAVY 
RAIN AND HAIL TO THE SIZE OF PEAS.

LAT...LON 4337 9695 4336 9719 4350 9710 4351 9703
      4351 9701 4351 9693 4350 9692
TIME...MOT...LOC 0522Z 230DEG 32KT 4350 9690

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 8:30 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 5, 8:30 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT FRI OCT 5 2007

.DISCUSSION...
A SMALL AREA OF CONVECTION HAS DEVELOPED OVER S CNTRL NEB THIS
EVENING ALONG THE LEADING EDGE OF A S/WV. WAVE WILL MOVE NE INTO ERN
PORTIONS OF THE CWA AFTER MIDNIGHT. WILL LIKELY BE ADDING A CHANCE
OF THUNDERSTORMS TO THE GRIDS AND ZFP WITH THIS FEATURE. ALSO STEEP
MIDLEVEL LAPSE RATES LEND TO THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS. EFFECTIVE SHEAR IS IMPRESSIVE HOWEVER HIGH FREEZING
LEVELS WILL LIMIT ANY HAIL THREAT AND STRONG BNDRY LAYER INVERSION
STRONG...SO LITTLE IN THE WAY OF A WIND THREAT. OTHERWISE...FORECAST
LOOKS ON TRACK WITH UNSEASONABLY WARM OVERNIGHT LOWS...WITH RECORDS
LIKELY IN MANY LOCATION.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED TONIGHT AS A WARM FRONT LIFT NORTH
OUT OF THE AREA. KHON SOME IFR FOG CONDITIONS FROM ABOUT
9Z-13Z...WHILE SUX AND FSD COULD SEE MVFR CEILINGS IN THE SAME TIME
FRAME. ALSO WILL SEE A CHANCE FOR THUNDERSTORMS AROUND MIDNIGHT AT
SUX AND FSD.

&&

.PREV DISCUSSION...

SFC WARM FRONT HAS LIFTED PRETTY MUCH NORTH OF THE AREA THIS
AFTERNOON...DRAPED FROM JUST NORTH OF HURON TO JUST NORTH OF
MARSHALL. NICE TEMPERATURE CONTRAST WITH 73 AT HON AND 56 AT ABR AT
17Z. DEW POINTS HAVE CONTINUED TO CREEP UP...AND ARE NOW IN THE LOW
TO MID 60S IN MOST LOCATIONS. WILL KEEP THE DEW POINTS NEAR THIS
RANGE THROUGH THE NIGHT WITH SUSTAINED SOUTH WINDS AROUND 10-15 MPH
AND A DECENT INVERSION. MAY SEE SOME FOG IN THE FAR NORTHERN CWA
NEAR FRONT...OTHERWISE NOT ANTICIPATING ANY PRECIPITATION...THOUGH
WILL HAVE TO KEEP AN EYE OUT FOR AN OUTSIDE CHANCE OF A FEW SHOWERS
TONIGHT AS WEAK MID LEVEL WAVE MOVES THROUGH. NOT A LOT OF MOISTURE
SO CAPPING WILL BE AN ISSUE WITH ANYTHING THAT TRIES TO DEVELOP.

WILL CONTINUE THE RECORD WARM LOWS FOR TONIGHT WITH MID AND UPPER
60S FOR MOST LOCATIONS. WILL HAVE TO WATCH THE CENTRAL JAMES VALLEY
AS COLD AIR JUST UPSTREAM COULD LEAK SOUTHWARD IF SOUTH WINDS WEAKEN
ENOUGH TONIGHT.

UNSEASONABLY WARM CONDITIONS WILL PERSIST ON SATURDAY UNDER A STRONG
LOW LEVEL SOUTHERLY FLOW...AND WITH 850 MB TEMPERATURES PROGGED TO
BE IN THE LOWER TO MID 20S...GOOD MIXING WILL YIELD HIGHS IN THE MID
TO UPPER 80S ACROSS THE CWA...WITH A FEW RECORDS POSSIBLE. WITH AN
INCREASING PRESSURE GRADIENT IN RESPONSE TO THE APPROACHING SURFACE
TROUGH TO THE WEST...WILL BE ANOTHER WINDY DAY WITH 850 MB AND 925
MB WINDS AVERAGING AROUND 40 KT AND 30 KT RESPECTIVELY.

BOTH THE GFS AND NAM ARE IN AGREEMENT ON KEEPING THE FRONTAL
BOUNDARY TO THE WEST OF OUR CWA UNTIL TOMORROW EVENING...PUSHING
INTO OUR FAR WESTERN ZONES AROUND 00Z...THEN MOVING SLOWLY TO THE
EAST DURING THE OVERNIGHT HOURS OF SATURDAY INTO SUNDAY. BY 12Z
SUNDAY MORNING...FRONT IS EXPECTED TO BE SITUATED ROUGHLY FROM
MARSHALL TO SIOUX FALLS TO NEAR YANKTON. IF CONVECTION DEVELOPS
EARLY ENOUGH ON SATURDAY EVENING...STILL APPEARS THAT SEVERE WEATHER
WILL BE POSSIBLE IN THE FAR WEST WITH LI VALUES OF -4 TO -5...ML
CAPE OF 1600 J/KG...BULK SHEAR OF 40 KTS...AND MINIMAL CIN VALUES.
OUT AHEAD OF THE FRONT...LOW TEMPERATURES WILL HAVE TROUBLE DROPPING
MUCH BELOW 70 DEGREES IN THE EASTERN HALF OF THE CWA BY EARLY SUNDAY
MORNING.

THE FRONT WILL CONTINUE TO PUSH ACROSS THE FA THROUGH THE DAY ON
SUNDAY...WITH TEMPERATURES STEADY TO SLOWLY FALLING BEHIND THE FRONT
IN THE WEST AND CENTRAL...BUT WARMING UP IN THE SOUTHEAST THROUGH
EARLY AFTERNOON...THEN FALLING AFTER AROUND 18Z. TRIED TO KEEP
HIGHEST POPS ALONG FRONT...THOUGH IN A RATHER WIDE BAND WITH SOME
UNCERTAINTY ON EXACT TIMING OF FRONTAL PASSAGE.

MODELS BEGIN TO DIVERGE BY MONDAY ON TRACK AND TIMING OF MAIN UPPER
LOW...WITH THE 12Z NAM CARRYING IT FARTHER TO THE NORTH THAN THE 12Z
GFS...AND THE ECMWF AND CANADIAN ALL IN RATHER POOR AGREEMENT ON
EVENTUAL TRACK AND SPEED OF EXITING LOW. WITH THE LOW
CONFIDENCE...WAS RATHER DIFFICULT TO DEFINE WHERE HIGHEST POPS WOULD
BE DURING THE DAY ON MONDAY...THOUGH ATTEMPTED TO PLACE THEM WHERE
MOST LIKELY AREAS WOULD BE AFFECTED...MAINLY IN THE EASTERN HALF OF
OUR AREA. DOES LOOK LIKE PRECIPITATION WILL BE PULLING OUT OF THE
REGION SOMETIME ON MONDAY NIGHT HOWEVER.

AFTER THAT...EXPECT DRYING THROUGH THE MIDDLE OF NEXT WEEK WITH AN
UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL UNITED STATES.
TEMPERATURES WILL BE CLOSE TOM NORMAL FOR THIS TIME OF YEAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/08/JM
Hazardous weather outlook, Oct 5, 10:42 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI OCT 05 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI OCT 05 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP WEST OF THE MISSOURI RIVER LATE
SATURDAY AFTERNOON. THESE STORMS WILL CROSS THE RIVER AND MOVE
TOWARD HURON...CHAMBERLAIN AND LAKE ANDES AFTER SUNSET. A FEW
STORMS MAY PRODUCE LARGE HAIL...UP TO HALF DOLLAR SIZE...AND WIND
GUSTS UP TO 65 MPH WEST OF A LINE FROM HURON TO LAKE ANDES. AS
THE STORMS MOVE TO THE EAST...THE SEVERE THREAT WILL LESSEN
ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO QUARTER SIZE AS
FAR EAST AS DE SMET AND TYNDALL.

ON SUNDAY...THUNDERSTORMS ARE EXPECTED MUCH OF THE DAY WEST OF A
LINE FROM MARSHALL TO VERMILION. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE. MORE THUNDERSTORMS WILL DEVELOP ON SUNDAY AFTERNOON
OVER NORTHWEST IOWA AND ADJACENT AREAS OF SOUTHWEST MINNESOTA. AT
THIS TIME...AMPLE CLOUD COVER IS EXPECTED TO PREVENT STORMS FROM
BECOMING SEVERE. HOWEVER...IF TEMPERATURES ARE ABLE TO WARM NEAR
80 DEGREES...A FEW SEVERE STORMS MAY DEVELOP FROM JACKSON
MINNESOTA TO SIOUX CITY IOWA.

THUNDERSTORMS ARE AGAIN POSSIBLE ALONG AND EAST OF INTERSTATE 29
ON MONDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE
MORNING AND INTO MID AFTERNOON. AN ISOLATED SEVERE STORM IS
POSSIBLE SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX CITY
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 12:42 AM CDTSevere Thunderstorm WarningFSDMinnehaha18 min
Oct 6, 2:17 AM CDTSevere Thunderstorm WarningFSDHanson, McCook20 min
Oct 6, 2:47 AM CDTSevere Thunderstorm WarningFSDLake, McCook18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.